Colorado, 2019

Damaging Wind and High Wind in Colorado, May 26, 2019

May 26, 2019 · NWS GLD · 3 events in 2 counties and zones

Thunderstorms produce a strong wind gust and potential funnel cloud near Burlington. A strong wind gust not from a thunderstorm was also observed in Arapahoe.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce a strong wind gust and potential funnel cloud near Burlington. A strong wind gust not from a thunderstorm was also observed in Arapahoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 4:25 PM MST, 5 minutes earlier.

Area forecast discussion, May 26, 4:25 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 125 PM MDT Sun May 26 2019

Tonight...a line or broken line of strong to severe thunderstorms is
expected to exit the forecast area around or shortly after midnight.
Low temperatures range from the mid 40s to low 50s in far eastern
Colorado to around 60 in Norton and Graham counties.

Monday...its possible for a few strong to severe thunderstorms to
develop in the late afternoon to overnight hours across the far east
and northwest zones. The Storm Prediction Center has areas from near
McCook to Hill City east in a slight risk for severe storms.
Southerly winds increase in the afternoon with gusts in the 25 to 35
mph range along and south of the interstate. High temperatures in
the mid 70s to mid 80s. Low temperatures range from the low to mid
40s west, mid 50s east.

Tuesday...general idea is for an upper level low pressure area to
reach southwest Nebraska by the end of the day then into northeast
Nebraska by 12z Wednesday morning. Some wraparound showers and
thunderstorms are possible, mainly across the northwest 1/2 of the
area. Afternoon temperatures will be much cooler with readings
ranging from the low to mid 60s in the west to the upper 70s in
the east. Low temperatures in the low 40s west, low 50s east.

Wednesday...generally dry weather currently expected. High
temperatures in the 60s, low temperatures in the 40s.

.LONG TERM...(Thursday through Sunday)
Issued at 125 PM MDT Sun May 26 2019

Thursday...dry weather currently expected. High temperatures in the
low to mid 70s. Lows in the mid 40s to low 50s.

Friday...some weak disturbances move across the area from the
west/southwest supporting spotty chances for thunderstorms. High
temperatures in the mid 70s to low 80s. Low temperatures in the mid
40s to around 50 west, mid 50s east.

Saturday...little change from Friday with a chance of afternoon
thunderstorms. High temperatures in the mid 70s to low 80s. Lows
in the upper 40s west to mid 50s east.

Sunday...chance of afternoon thunderstorms as weather disturbances
move through from the west. High temperatures in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 525 PM MDT Sun May 26 2019

KGLD and KMCK will see a chance of strong to severe thunderstorms
from taf issuance through approximately 02z (KGLD) and 04z (KMCK).
Wind gusts to 45kts possible along with sub vfr cigs and vis in
heavy rain. Hail is also possible. For the rest of the period am
expecting vfr conditions with winds veering to the southwest
through sunrise Monday morning then backing to the south and
increasing in the afternoon. KGLD could see gusts around 25kts by
late afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 12:35 PM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
135 PM MDT Sun May 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
135 PM MDT Sun May 26 2019 /235 PM CDT Sun May 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will increase in coverage and
intensity through the remainder of the afternoon and into the mid
evening moving in a northeast to east direction. The primary threats
will be hail to three inches in diameter, wind gusts to 75 mph, a few
tornadoes, and locally heavy rainfall which may cause flash flooding.
The line or broken line of severe storms is expected to exit the area
around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday, isolated thunderstorms will be possible over the
northern and eastern portions of the area. A few of these storms
could become severe with large hail being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Special weather statement, May 26, 4:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM MDT Sun May 26 2019

KSZ013-262315-
Sherman KS-
501 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 515
PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm over
Goodland, moving north at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goodland, Ruleton and Edson.

This includes Interstate 70 in Kansas between mile markers 8 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for northwestern
Kansas.

LAT...LON 3955 10139 3918 10159 3920 10192 3957 10187
      3957 10139
TIME...MOT...LOC 2301Z 202DEG 41KT 3936 10170

024
Special weather statement, May 26, 4:13 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
613 PM CDT Sun May 26 2019

KSZ014-028-029-262330-
Gove KS-Thomas KS-Logan KS-
613 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...
NORTHEASTERN LOGAN AND NORTHWESTERN GOVE COUNTIES UNTIL 630 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Oakley, moving north at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colby, Oakley, Monument and Mingo.

This includes Interstate 70 in Kansas between mile markers 55 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Kansas.

LAT...LON 3898 10102 3937 10104 3935 10072 3923 10072
      3897 10079
TIME...MOT...LOC 2313Z 184DEG 39KT 3905 10090

024
Special weather statement, May 26, 4:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
518 PM MDT Sun May 26 2019

COZ092-262345-
Cheyenne County CO-
518 PM MDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Cheyenne Wells, moving northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.

This includes Highway 385 between mile markers 142 and 168.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3876 10258 3905 10238 3905 10232 3891 10209
      3865 10240
TIME...MOT...LOC 2318Z 216DEG 31KT 3878 10244

024
Local storm report, May 26, 4:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      SELDEN                  39.55N 100.57W
05/26/2019                   SHERIDAN           KS   LAW ENFORCEMENT

            DISPATCH REPORTED HIGHWAY 283 IN SELDEN
            FLOODED AROUND 425 PM MDT BUT AS OF 510 PM
            MDT THE WATER HAS RECEDED.

&&

JN
Local storm report, May 26, 4:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLASH FLOOD      1 SW GOODLAND           39.33N 101.73W
05/26/2019                   SHERMAN            KS   LAW ENFORCEMENT

            DISPATCH REPORTED SOME FLOODING ON COMMERCE
            ROAD NEAR EXIT 17. WALMART ENTRANCE AND
            ADJACENT SIDE ROADS ARE SEEING FLOODING.

&&

JN
Local storm report, May 26, 4:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      GOODLAND                39.35N 101.71W
05/26/2019                   SHERMAN            KS   LAW ENFORCEMENT

            DISPATCH REPORTED WATER OVER MUCH OF ROADWAY
            NEAR 7TH AND CALDWELL.

&&

JN

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Cheyenne County

When
May 26, 4:30 PM MST
Where
Cheyenne County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

The public reported strong wind gusts on the order of 60 to 70 mph in Arapahoe, CO.

Funnel Cloud, Kit Carson

When
May 26, 5:01 PM MST
Where
Kit Carson County, 11.67 mi SSE of Bethune
Reported by
Public
Coordinates
39.080, -102.370

Funnel cloud repeatedly formed and lowered but did not touch the ground.

Thunderstorm Wind, Kit Carson

When
May 26, 5:21 PM MST
Where
Kit Carson County, 4.87 mi S of Burlington
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.230, -102.280

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865320, 828227, 828228.